Alert archive / North Dakota / Wind Chill Warnings in 2009

Wind Chill Warning 2, NWS Bismarck, ND

January 15, 20097 counties in North Dakota

NWS Bismarck, ND issued this wind chill warning at Jan 15, 2009, 4:10 AM CST for 7 counties in North Dakota. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2009, 4:10 AM CST (10:10 UTC)
Expired
Jan 15, 2009, 11:24 AM CST
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KBIS 151011
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
411 AM CST THU JAN 15 2009

...A WIND CHILL WARNING IS IN EFFECT FOR NORTH CENTRAL NORTH
DAKOTA UNTIL NOON CST...

.BITTERLY COLD TEMPERATURES BETWEEN 25 BELOW AND 40 BELOW COMBINED 
WITH WINDS AROUND 10 MPH WILL DROP THE WIND CHILL TEMPERATURES TO 50 
BELOW TO 65 BELOW THIS MORNING. WIND CHILLS THIS LOW WILL CREATE 
DANGEROUS CONDITIONS FOR OUTDOOR ACTIVITIES UNLESS PROPERLY DRESSED. 
FROST BITE OR HYPOTHERMIA AND POSSIBLY DEATH CAN OCCUR UNLESS PROPER 
PRECAUTIONS ARE TAKEN. TRAVELERS SHOULD CARRY A WINTER SURVIVAL KIT 
AND ALERT OTHERS OF YOUR TRAVEL PLAINS. IF YOU BECOME STRANDED STAY 
WITH YOUR CAR.

CONDITIONS WILL IMPROVE BY LATE MORNING AS TEMPERATURES WARM.

NDZ002>005-010>013-151800-
/O.NEW.KBIS.WC.W.0002.090115T1010Z-090115T1800Z/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
NEW TOWN...MINOT...TOWNER...RUGBY
410 AM CST THU JAN 15 2009

...WIND CHILL WARNING IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 

BITTERLY COLD TEMPERATURES BETWEEN 25 AND 40 BELOW COMBINED WITH
WINDS AROUND 10 MPH WILL DROP THE WIND CHILL INDEX TO 50 TO 65
BELOW THIS MORNING. 

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND WINDS
WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT
TAKEN.

$$
1 follow-up statement
000 
WWUS43 KBIS 151724
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1124 AM CST THU JAN 15 2009


NDZ002>005-010>013-151830-
/O.CAN.KBIS.WC.W.0002.000000T0000Z-090115T1800Z/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
NEW TOWN...MINOT...TOWNER...RUGBY
1124 AM CST THU JAN 15 2009

...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
CHILL WARNING. 

HOWEVER INCREASING SOUTH WINDS WILL KEEP WIND CHILLS IN THE 25 TO
35 BELOW RANGE IN SOME LOCALES.


$$

RSL

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill warning went out at Jan 15, 2:54 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 15, 2:54 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
254 AM CST THU JAN 15 2009

.SYNOPSIS...

A VERY STRONG ARCTIC RIDGE BUILDING INTO THE NORTHERN PLAINS IS
RESPONSIBLE FOR NEAR RECORD COLD OVER WESTERN AND CENTRAL NORTH
DAKOTA...BUT THE BELOW AVERAGE TEMPERATURES SHOULD BE SHORT LIVED AS
THE HIGH PLOWS SOUTHEASTWARD. ALOFT...NUMERICAL GUIDANCE CONTINUES
TO ADVERTISE A BRIEF BREAKDOWN OF THE PERSISTENT POSITIVE PACIFIC
NORTH AMERICAN FLOW PATTERN AS THE WESTERN NORTH AMERICAN RIDGE
BECOMES PROGRESSIVE AND MOVES INTO THE HIGH PLAINS. THIS SHOULD
RESULT IN A WELCOME WARMUP FOR THE DAKOTAS.

&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

THE MODELS ARE IN AGREEMENT MAKING THIS THE LAST OF A LONG STRING
OF VERY COLD DAYS. THE ARCTIC HIGH PRESSURE SYSTEM OVER
CENTRAL NORTH DAKOTA THIS MORNING WILL SHIFT EAST AS A SURFACE
TROUGH/WARM FRONT MOVES FROM THE LEE OF THE ROCKIES EAST.
THIS WILL LEAD TO TEMPERATURE PROBLEMS TONIGHT AS IT APPEARS THAT
AS WARM ADVECTION DEVELOPS IN THE WEST THIS AFTERNOON AND
TONIGHT...CLOUDS WILL BEGIN SPREADING ACROSS THE STATE FROM THE
WEST. THIS PUTS THE TEMPERATURE TREND AND FRIDAY MORNING LOWS IN
QUESTION AND FOR NOW WILL GO WITH A DIURNAL TREND CENTRAL...BUT
MODIFIED WARMING TREND WEST. THE GFS BUFFER SOUNDINGS FOR BOTH
WILLISTON AND DICKINSON SHOW A LOW LEVEL LAYER ABOVE FREEZING BY
12Z FRIDAY MORNING. CONSEQUENTLY...WILL ADD A SLIGHT CHANCE OF
LIGHT SNOW WEST EARLY TONIGHT...AND A SLIGHT CHANCE OF LIGHT SNOW
OR LIGHT FREEZING RAIN AFTER MIDNIGHT AND WILL TREND THE SLIGHT
CHANCE OF PRECIP ACROSS THE STATE ON FRIDAY. BY FRIDAY NIGHT WITH
THE TROUGH TO THE LOW LEVEL FLOW TURNS MORE NORTHERLY...ENDING ANY
CHANCE FOR FREEZING PRECIP...BUT KEEPING A SLIGHT CHANCE OF PRECIP
ACROSS THE EASTERN COUNTIES SATURDAY. TEMPERATURES FRIDAY AND
SATURDAY SHOULD CONTINUE TO BE BELOW NORMAL NORTHEAST...BUT WELL
ABOVE THOSE OF THE PAST FEW DAYS...AND ABOVE NORMAL SOUTHWEST
WHERE THERE IS THE LEAST SNOW.

.LONG TERM...SUNDAY THROUGH THURSDAY...

THERE IS ABOVE AVERAGE AGREEMENT WITH THE EASTWARD ADVANCEMENT OF
WARMER TEMPERATURES AS THE WESTERN NORTH AMERICAN RIDGE BECOMES
PROGRESSIVE AND SHIFTS INTO THE HIGH PLAINS BY TUESDAY.
HOWEVER...UNCERTAINTY BECOMES GREATER THAN AVERAGE BY LATE TUESDAY
AS UPSTREAM TROUGHING OVER THE EASTERN PACIFIC IS SORTED OUT BY
NUMERICAL GUIDANCE. WHILE THE 00 UTC ECMWF HAS TRENDED TOWARD THE 00
UTC GFS SOLUTION IN TERMS OF SLIGHTLY MORE PHASING BETWEEN NORTH AND
SOUTH BRANCHES OF THE WEST COAST TROUGH...00 UTC GEFS MEMBERS
SUPPORT BOTH PHASED AND SPLIT SOLUTIONS. THE UNCERTAINTY AFFECTS THE
NORTH DAKOTA FORECAST BECAUSE OF SHORTWAVE IMPULSES THAT MAY OR MAY
NOT EJECT INTO THE NORTHERN PLAINS IN ADVANCE OF THE TROUGH. WITH
SUCH LOW PREDICTABILITY...WILL USE A BLEND OF AVAILABLE GUIDANCE AND
RELY HEAVILY ON CONTINUITY UNTIL ENVELOPE OF POSSIBLE SOLUTIONS
SHRINKS AND MODELS CONVERGE ON A SOLUTION.

&&

.AVIATION...

A FRIGID HIGH PRESSURE SYSTEM HAS SHIFTED SOUTHEASTWARD INTO SOUTH
DAKOTA THIS MORNING...LEAVING CLEAR SKIES AND COLD CONDITIONS WITH
PATCHY FOG ACROSS WESTERN AND CENTRAL NORTH DAKOTA IN ITS WAKE. WITH
THE EXCEPTION OF SOME IFR/LIFR VISIBILITIES IN FOGGY AREAS LIKE
WILLISTON...EXPECT VFR CONDITIONS FOR THE REGION UNTIL THIS
EVENING...WHEN A SLIGHT CHANCE OF SNOW SPREADS FROM WEST TO EAST
ACROSS NORTH DAKOTA. IN ANY SNOW SHOWERS THAT DO FORM...MVFR
CEILINGS ARE POSSIBLE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/SCHECK
Hazardous weather outlook, Jan 14, 4:13 AM CST, 23 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CST WED JAN 14 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
413 AM CST WED JAN 14 2009 /313 AM MST WED JAN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

COLD ARCTIC AIR COMBINED WITH NORTH WINDS AROUND 10 MPH WILL CAUSE
WIND CHILLS TO DROP TO 25 TO 40 BELOW WEST AND CENTRAL THIS
MORNING. WIND CHILLS OF 25 TO 35 BELOW WILL CONTINUE ACROSS
CENTRAL NORTH DAKOTA THIS AFTERNOON. A WIND CHILL ADVISORY HAS
BEEN ISSUED FOR WEST AND CENTRAL NORTH DAKOTA THIS MORNING...
CONTINUING IN CENTRAL NORTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Warnings in North Dakota, 2009Every wind chill warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.